NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, April 27, 2015
Are Lupus patients at risk of early menopause
periods) I am 28 years old, and was diagnosed with Lupus 2 years ago. I take 100mg of Imuran, 10 mg of Prednisone, 15 mg of monopril, Paxil, coumidin, Didrocal, amitryptaline. For about 6 months now, I have been experiencing perimenopausal symptoms like, night sweats, acne, cold hands and feet, sleep interuptions, memory loss and more! The only problem is, these symptoms are exactly like my Lupus symptoms! My Lupus is not in a flare, and is quite "quiet" right now. Is there any possibility that one of the meds that I`m on is inducing early menopause? Or perhaps does Lupus patients often deal with early menopause due to the disease?
Patients with lupus can develop amenorrhea (lack of menses/periods) as a result of lupus disease activity or the use of medications such as steroids or cyclophosphamide. This may be permanent especially in patients who had taken cyclophosphamide leading to early menopause. Your physician can check levels of hormones, such as FSH and LH, to determine if you are through menopause.
Anne-Barbara Mongey, MD
Formerly, Director, Arthritis Clinic, Univerity Hospital
College of Medicine
University of Cincinnati